A LITTLE LIGHTBULB MOMENT
Medication safety, evidence appraisal and communication
High-alert medications need extra safeguards
Sign in to bookmark this concept and add private notes →
Small mistakes become big with high-alert drugs.
The idea behind the cue
High-alert medications are drugs with a greater risk of causing serious harm if used in error. They require added safeguards such as independent double checks, standardized storage, and clear labeling because ordinary workflow controls are not enough.
Practice this flashcard →Make it memorable
Short & simple
Small mistakes become big with high-alert drugs.
Acronym
HCS — Hiccupping Cats Snore.
Story
A busy cart has insulin, heparin, and a concentrated electrolyte vial parked beside ordinary meds. The pharmacist stops, adds a second check, and moves them into a clearly marked risk bin.
Connect the pieces
- H (Hiccupping) → Hazard: These drugs have a greater risk of causing serious harm if used in error.
- C (Cats) → Checks: They need extra safeguards such as independent double checks.
- S (Snore) → Storage: Standardized storage and clear labeling help because ordinary workflow controls are not enough.
- Hiccupping · Hazard: These drugs have a greater risk of causing serious harm if used in error.
- Cats · Checks: They need extra safeguards such as independent double checks.
- Snore · Storage: Standardized storage and clear labeling help because ordinary workflow controls are not enough.
Know the limits
The exact high-alert list can vary by organization, but the concept is the same: extra verification for drugs with serious harm potential.
Further reading · OpenStax Pharmacology for Nurses · foundational mechanisms ↗Check your understanding
Which feature best describes a high-alert medication?
A. A drug that must always be given orally
B. A medicine that is newly approved this year
C. A medication with a bitter taste
D. A medication with a high risk of serious harm if used in error
Reveal explanation
A medication with a high risk of serious harm if used in error
High-alert medications are defined by the severity of harm that can result from an error, which is why they require extra safeguards.